Alert archive / Iowa / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Des Moines, IA

January 3, 201846 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 3, 2018, 3:46 AM CST for 46 counties in Iowa. It took effect at Jan 3, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 3:46 AM CST (09:46 UTC)
In effect from
Jan 3, 2018, 9:00 PM CST
Expired
Jan 4, 2018, 10:00 AM CST
In force
13 hr
Issued by
NWS Des Moines, IA
All 46 counties

Adair County, IA, Appanoose County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS43 KDMX 030946
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
346 AM CST Wed Jan 3 2018

...Another Bout of Bitter Cold Wind Chills Tonight into
Thursday...

.Another round of bitter cold temperatures and wind chills are
forecast late tonight into Thursday morning of much of central
Iowa. Expect temperatures to plummet into the single digits and
lower teens below zero late tonight with light northwest winds.
This combination will result in wind chill values ranging from 20
to near 30 below zero.

IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-
082>086-093>097-031800-
/O.NEW.KDMX.WC.Y.0001.180104T0300Z-180104T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard,
Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
346 AM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Much of Central Iowa.

* WHEN...9 PM this evening to 9 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Podrazik

For more information from the National Weather Service visit
http://weather.gov/desmoines
6 follow-up statements
792 
WWUS43 KDMX 031724
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1124 AM CST Wed Jan 3 2018

...Another Bout of Bitter Cold Wind Chills Tonight into
Thursday...

.Another round of bitter cold temperatures and wind chills are
forecast late tonight into Thursday morning of much of central
Iowa. Expect temperatures to plummet into the single digits and
lower teens below zero late tonight with light northwest winds.
This combination will result in wind chill values ranging from
20 to near 30 below zero.

IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-
082>086-093>097-040130-
/O.CON.KDMX.WC.Y.0001.180104T0300Z-180104T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard,
Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
1124 AM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Much of Central Iowa.

* WHEN...9 PM this evening to 9 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines

Ansorge
154 
WWUS43 KDMX 032047
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
247 PM CST Wed Jan 3 2018

...Another Bout of Bitter Cold Wind Chills Tonight into
Thursday Morning...

.Another round of bitter cold temperatures and wind chills are
forecast tonight into Thursday morning over much of central Iowa.
Expect temperatures to plummet into the single digits and middle  
teens below zero late tonight with light northwest winds. This 
combination will result in wind chill values ranging from 20 to 
near 30 degrees below zero.

IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-
082>086-093>097-040500-
/O.EXT.KDMX.WC.Y.0001.180104T0300Z-180104T1600Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard,
Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
247 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
10 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 25 below 
  zero.

* WHERE...Much of Central Iowa.

* WHEN...9 PM this evening to 10 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines

Ansorge
210 
WWUS43 KDMX 040521
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1121 PM CST Wed Jan 3 2018

...Another Bout of Bitter Cold Wind Chills Tonight into Thursday
Morning...

.Another round of bitter cold temperatures and wind chills are
expected tonight into Thursday morning across central Iowa. 
Expect temperatures to plummet into to around 5 below to 15 below
zero late tonight with light northwest winds. This combination 
will result in wind chill values ranging from 20 below to near 30
degrees below zero.

IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-
082>086-093>097-041330-
/O.CON.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard,
Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
1121 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to near 30 below
  zero.

* WHERE...Central Iowa.

* WHEN...Now until to 10 AM Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
991 
WWUS43 KDMX 040948
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
348 AM CST Thu Jan 4 2018


IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-
082>086-093>097-041600-
/O.CON.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard,
Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
348 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Bitter cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below 
  zero.

* WHERE...Central Iowa.

* WHEN...Now to 10 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
133 
WWUS43 KDMX 041326
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
726 AM CST Thu Jan 4 2018

IAZ004>007-015>017-023>026-033>036-045>047-058-059-071-041430-
/O.CAN.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Carroll-Greene-Boone-Guthrie-Dallas-Adair-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Carroll, Jefferson, Boone, Guthrie Center, Panora, 
Bayard, Casey, Perry, Waukee, Adel, Greenfield, Stuart, Adair, 
and Fontanelle
726 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures are near zero and winds are nearly calm. Wind chills
will be from zero to 10 below this morning, but should no longer 
drop to 20 below or lower, therefore the advisory is cancelled.

$$

IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-041600-
/O.CON.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-
Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Des Moines, Newton, Grinnell, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
726 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Bitter cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed skin.

* WHERE...Central Iowa.

* WHEN...through 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
722 
WWUS43 KDMX 041540
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
940 AM CST Thu Jan 4 2018

IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-041645-
/O.EXP.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-
Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Des Moines, Newton, Grinnell, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
940 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures are slowly rising this morning and winds will remain
light through today. This will result in wind chill values to not
be as low generally in either the single digits below or above
zero. Therefore, will allow the advisory to expire shortly.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines

Ansorge

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 11:40 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 2, 11:40 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1140 PM CST Tue Jan 2 2018

.DISCUSSION.../Tonight through next Tuesday/
Issued at 354 PM CST Tue Jan 2 2018

GOES 16 shows the next PV anomaly/clipper moving through North
Dakota and northern Minnesota southeastward this afternoon. Radar
representation of this band has diminished since this morning and
only a few ASOS/AWOS sites have recently reported light snow along
with a couple of mPING reports. Many of the CAMs have been showing
this narrow band of snow arriving around 5-6pm over far northern
Iowa, 8-9pm for Des Moines and Waterloo areas, and closer to 10pm
for Ottumwa. Soundings show saturation within the dendritic
growth zone (DGZ) as well as beneath the DGZ. While there will be
light snow or flurries, the omega within the DGZ is near 0 or
positive. Overall, the atmosphere is rather dry with precipitable
water values peaking around 0.15". The QPF will be light and snow
ratios will be in the upper teens/low 20s to one. Lagging behind
the snow area will be a cold front, which will bring a quick
reinforcing shot of cold air. Winds behind the front have been
picking up this afternoon. Looking at upstream observations have
sustained winds of 20-25 knots with a few gusts around 30 knots.
Therefore, expect similar winds to develop later tonight behind
the front with gusts over 30 mph over northern Iowa. This is
likely to cause at least patchy blowing snow and have this
mentioned over northern Iowa tonight into early tomorrow morning.
At this point, it does not look like winds will reach wind
advisory criteria, but something the evening and overnight shifts
will need to monitor. There will also be a 6-8 hour window of wind
chills below -20F late tonight into tomorrow morning. However,
with the recent prolonged period of wind chill headlines, decision
is to hold off on any headlines tonight.

After a not as frigid day today, temperatures will take a step
backward by about 5 degrees tomorrow with cold air advection
continuing as the cold front drops farther southward into Missouri,
Illinois, and Kansas. A 1036mb high pressure will begin to drop
southeastward over the southern Canadian prairies with an extension
in the northern Plains. With high pressure fostering mainly clear
skies, will have temperatures fall back into the teens below zero
over much of the northern 2/3rds of Iowa with single digits below
zero elsewhere. While winds will be under 10 knots, the combination
will still create wind chill values below -20F. As stated above,
confidence is high that there will be a period of advisory level
wind chills, but wanted to give everyone a break of a wind chill
headline. Therefore, either tonight or tomorrow we'll likely need to
return a wind chill headline to a good portion of central Iowa.

As the high slowly moves eastward, yet another clipper will streak
southeastward out of Canada toward our area Thursday night. While
Superblend provided some low end PoPs, it did not give any QPF.
This was a result of timing and placement differences amongst the
models. Therefore, used a blend of the NAM/GFS/WPC for QPF amounts
with a blend of NAM/GFS for PoPs Thursday night into Friday
morning. ECMWF is not as strong with its forcing and is farther
west compared to the GFS, which shows modest Q vector divergence
in the low and mid-levels. While there looks to be a 1 to perhaps
2 inch accumulating snowfall, confidence is a little below normal
on where the highest totals will be.

The eastern US trough pattern will break down this weekend as the
surface high moves into the Eastern US. As a shortwave trough moves
out of the Pacific Northwest across the Rockies, will see the mid-
level north and northwesterly flow of the past week or so ease and
have origins more of the Pacific than the Arctic. Surface winds will
become from the south and eventually southwest this weekend, which
will allow for a warmup. The shortwave trough along with the
aforementioned surface winds will bring moisture back into the
state. This will allow for precipitation on Sunday into Sunday
evening with the best chance over southern Iowa. As temperatures
climb above freezing into the middle 30s (+1 to perhaps +3C) on
Sunday, will have to determine where the rain/snow transition line
will set up. While colder air will follow this system early next
week, at this point it does not to appears as bitterly cold as what
has happened over the past week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1140 PM CST Tue Jan 2 2018

A swath of stratus clouds with scattered flurries/snow showers and
MVFR ceilings/vsbys will move across the area over the next
several hours. Thereafter, skies will largely clear out and VFR
conditions will prevail for the remainder of the TAF period. Have
taken best shot at timing the lowest conditions overnight and
timing of improvement, but amendments may be necessary.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Ansorge
AVIATION...Lee
Hazardous weather outlook, Jan 2, 4:05 PM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
405 PM CST Tue Jan 2 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
405 PM CST Tue Jan 2 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Light snow is expected to arrive around sunset tonight over
northern Iowa and continue southeastward across the state this
evening. Winds will become gusty from the northwest tonight and
will gust over 30 mph. The combination of these gusty winds and
falling and fallen snow may create significant areas of blowing
snow reducing visibility, especially over northern Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy blowing snow may occur on Wednesday as winds gust up to
around 25 mph.

Another episode of bitter cold temperatures and wind chills are
forecast from Wednesday into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports would
be appreciated with any snow that falls tonight.

Ansorge

Nearby

Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.